Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

Veritas-Health LLC has recently released patient forums to our Arthritis-Health web site.

Please visit http://www.arthritis-health.com/forum

There are several patient story videos on Spine-Health that talk about Arthritis. Search on Patient stories
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

Notice
All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
Attention New Members
Your initial discussion or comment automatically is sent to a moderator's approval queue before it can be published.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

Side effects to Oxycontin ER

AnonymousUserAAnonymousUser Posts: 49,731
edited 06/11/2012 - 8:23 AM in Pain Medications
I have been on Roxicet for about 9 months. My new PM doctor did not like the fact that my pain was coming back after 3 hours from taking the 15mg Roxicet. He put me on Oxycontin ER 40mg 1 tab twice a day. I told him that I had a bad reaction to kadien (severe migraine headaches), and I cannot use any patch as I have tape/adhesive allergy. :( What seemed like 1 hour after taking the first Oxycontin my neck where the fusions are starting hurting really bad and I started a headache. I am also very nauseous. I have had the headache for 2 days now along with the nausea. The pain in my lower back shooting down my right leg is GONE! I can actually walk with no limp (first time in 3 months). Did anyone have this type of problem? Does your body get acclimated to the medication and the side effects will dissipate?
advertisement

Comments

  • I felt a little nauseated @ 1st; it passed w/in a week. Weigh the benefit vs the side effects...and YAY to no leg pain!
  • Oxycontin worked wonders on my pain. I started at a strong-ish dose like you, 3 40mg/day, and it put me in the clouds(in sort of a 'too much' way). We dropped to two 20mgs a day, for 2 weeks, then 2 40s, and finally, 3 40s, the sweet spot.

    What works for you will be different, but I found that working up to the right dosage helped immensely. Nausea was still there usually after my morning pill; sometimes it just gets you and you have to lay down, breathe, watch tv, whatever works for you. After time (1 to 1 1/2 months) the nausea never came around anymore. You can ask for something for the nausea, but the commonly prescribed one (phenergan) actually makes the oxy work stronger, so you and your Dr. will have to play that one safely.

    Your body will get used to the meds, to where they feel very, very comfortable. (hopefully your pain is all but gone at this point) Just remember that even though the pain is gone, you still have to regulate the way you move/lift/etc; I definitely hurt myself worse by going overboard on the activities.

    Best wishes to you

    JWM
  • Alot of medications come with nausea and headache.
    Like others said it usually goes away after a week or so.

    I used to ask for a anti_ nausea med when that happened.
    Plus I asked to mix tylenol/excedrin for the headache part.

    Hey the leg pain is gone right???!!! YEAHHHH <:P

    Hopefully the other symptoms go away soon. If not give the Dr. a call.

  • When I started on Tramadol and Oxycodone I got thumping headaches but they passed as my body got used to the meds.

    My poor bowels have not been quite so lucky! lol

    Trade off, pain relief versus side effects. Good lUck
  • ask for an anti nausea pill. Boy howdy do those help. As far as the headache I would take Aleve or Excedrin. Excedrin always made me nausious because of all the caffine that is in the med. So that might not be too good of an idea if you already have an upset tummy. After your body gets used to the meds I am sure the side effects will subside. I would call your doc and request something for the upset tummy though.
  • I too switched from Kadian to Oxycontin 40 mg. ( bad reaction to Kadian). I love the oxycontin. It is a miracle drug for me. It has given me my life back.I dont have any side effects at all. I wish you the best on this wonder drug!
  • I would definitely prefer the OC 40 mg to Kadian. Kadian is a Morphine Sulfate that is supposed to last for 12 hours. I haven't heard anyone that I know who is taking Kadian, tell me that it was working for more than a matter of 6 hours. Good switch, and I hope you continue to have no sides and pain relief as should be. I used to take OC 40 mg and I too liked it alot because it worked for me a total of about 8-10 hours and heck with that, I was able to get around prety good. I have since switched, mostly due to my situation having worstened. But, the OC 40 mg is a great drug. Glad to hear it helps you.
  • JWM put it out there and I couldn't agree more. Working up to the right dosage helps immensely. That is the key. Starting off on something that your Dr. thinks may help and then slowly titrating either upward or down to get the right amount or the right medicine that helps you for the long haul.
  • Going back to what MissyG said, sometimes we who are taking long acting pain meds feel like they're not working anymore and that they need to be increased when some time , the meds themselves are causing us to feel more pain. Has anyone had this happen to them? I remember a few years ago, I was taking the OC 80 mg twice a day and I wanted to get off of it for a while. Well I had to go into a detox center to do that and the first thing they told me was we need to give you a test first to see if your pain is caused by your pain or is it being caused by your meds. I thought, how strange, pain meds causing pain. If you think about it, it makes sense. I know this has happened to me before.
  • dilaurodilauro ConnecticutPosts: 9,726
    I started out with 20mg 2x day and then went to 40mg 2x day.
    Then over a period of time (almost 22 months) that went from the 40mg 2x day to 10mg every other day to 0.
    It is so important that with narcotics and other medications that any up or down swing in dosages should be done in a controlled manner. Huge swings in either direction should always be avoided.
    For almost 13 months, when I was on Oxycontin ER, I felt like my pain was pretty much in control and almost thought that maybe I didnt need it any more. We went away for a weekend and I did not pack my ER. I keep all my medications in their own metal container, generally a week supply. About 15 hours into the day without Oxycontin ER, I started to get very cold, my hands were almost freezing and then the pain started to creep up and increase. Using the breakthrough helped, but I was still in a lot of pain. Thats when I realized that the Oxycontin ER is a very effective medication in managing pain.
    Ron DiLauro Spine-Health System Administrator
    I am not a medical professional. I comment on personal experiences
    You can email me at: rdilauro@veritashealth.com
  • If you are taking narcotics for a long period of time, not only does the medicine stop working, but your body gets used to the fake receptors that are telling your body not to be in pain. That is why most of us (well me anyway) need meds to not be in pain, and it gets worse without it. My body is not used to creating the natural painkiller anymore, so yes, meds can actually cause more pain./ :|
  • I want to thank everyone for all the information and different ideas. I will let you know what happens. Thanks again.
    Missy G
advertisement
Sign In or Register to comment.